No real improvement after nebuliser

My son is 7, and suffers from what I think is cough variant asthma - as his only symptom is a cough.

He is on cetrizene, white atrovent inhaler, ventolin and QVAR 50 preventer.

On Saturday we had to visit out of hours, as his cough was bad (he had been sick twice from it, and hadn't slept much in the night). He was prescribed a 3 day course of steroids. He had the first set of tablets at 9am on Sat.

The coughing didn't improve and infact got worse, so we took him back to out of hours again this morning. He was prescribed antibiotics (although no sign of an infection), and put on the nebuliser for the first time. The nebuliser seemed to stop the coughing when he was on it. But as soon as we left the building and were discharged it got worse, and within 5 minutes was as bad as it was before he had been on it.

The steroids eventually seemed to kick in at about 3pm this afternoon - as the cough started to ease off. The cough has now nearly gone.

My question for you folks are these:

Should the steroids take that long to work (30 hours)?

If the coughing restarted almost straight away after the nebuliser, does this mean he wasn't given enough of the medication? Or could it mean that he hasn't got asthma (as the medication didn't seem to work)?

Your thought would be appreciated.


4 Replies

  • Your son probably did improve after the neb, it is likely what happened for your son to experience an attack of coughing is that the airways became irritated after leaving the warmth of one room and going into another atmosphere like the outdoors. This will happen when airways are inflamed and you are passing from one environment to another. People take varying times to react to the steriods so taking up to 30 hours in your sons case is okay. I think it would be a good idea to get in touch with the Asthma UK nurses on the advice line, they are better qualified to allay an worries or queries than us message board users. Hope your son recovers soon.

  • Sometimes my rescue inhaler and nebs make me cough more...but it's usually a good thing as I can then actually cough stuff that is in the way up.

  • hi jenny

    i definitely think that you need to go back to your go to discuss your concerns with him as your son may need different medication to manage his symptoms better.

    i dont think he was given the wrong dose of nebuliser or anything like that. nebs can make you cough more as they irritate the airways, thats good, as he can cough up whatever is irritating him and make it easier for him to breathe, if you see what i mean, especially if they given him medicines for wot they THINK is an infection.

    hope u get ur questions answered and your son asthma managed and he feels better soon :)

    x x

  • also, just to add, my inhaler makes me cough more, compared with when i have a neb either at home or in the surgery/ hospital


You may also like...